Skip to main content Back to Top

8/22/2000

Caution Urged for NSAID Use by Some Elderly

Katherine M. Bennett

Elderly patients with cardiovascular disease should use nonsteroidal anti-inflammatory drugs (NSAIDs) cautiously, if at all, and at the lowest dosages, recommend the authors of a recent study.

To estimate the risk of hospitalization for congestive heart failure (CHF) in recent users of NSAIDs, Australian researchers studied patients in two public hospitals. The 365 case patients had a primary diagnosis of CHF, mostly moderate to severe, while the 658 control patients had no evidence of CHF during admission. Controls and cases were matched for sex and age. 

Information on all drugs that had been used in the week and month before the admission, recent and past medical history, demographics, alcohol consumption, and smoking history was obtained by interview. Trained staff conducted the interviews within one week of admission. 

The researchers found that patients' use of NSAIDs other than low-dose aspirin in the week preceding hospitalization doubled the likelihood of admission due to CHF. Patients' risk for hospitalization with new-onset CHF increased significantly if they had a history of heart disease and used an NSAID other than aspirin. 

The researchers also investigated the extent that an NSAID's dosage and half-life varied the risk. Again, the risk of hospitalization with CHF after NSAID use seemed relevant only to patients with heart disease. As the NSAID dosage increased, so did the risk for new-onset CHF in patients with heart disease, compared with the controls. Also, patients with heart disease faced an increased risk for new-onset CHF if they used NSAID products with a long half-life. 

Assuming that, indeed, NSAID use can cause CHF, the researchers attributed 19 percent of their patients' first episodes of CHF to recent use of an NSAID other than aspirin. The researchers described this risk as "close to what we have previously calculated for major gastrointestinal tract bleeding and ulcer perforation in New South Wales," suggesting a major public health threat. 

In their article in the March 27 issue of Archives of Internal Medicine, the researchers advised that "these drugs should be used with caution in [patients with a history of cardiac disease], in the lowest possible dose, and that drugs with a long plasma half-life should be avoided." To view the article, go to archinte.ama-assn.org/issues/v160n6/pdf/ioi81181.pdf (PDF).